Iowa, 2025

Funnel Clouds in Iowa, May 28, 2025

May 28, 2025 · NWS DMX · 5 events in 5 counties and zones

A surface low tracked across northern Iowa and while this produced only light sprinkles, it did produce enough low level stretching for several funnel clouds to be reported across northern and central Iowa. The 0-3 km CAPE at the time of the reports was analyzed around 75-100 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface low tracked across northern Iowa and while this produced only light sprinkles, it did produce enough low level stretching for several funnel clouds to be reported across northern and central Iowa. The 0-3 km CAPE at the time of the reports was analyzed around 75-100 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 28, 5:37 AM CST, 6 hours 8 minutes earlier. Its key messages:

  • A period of dry conditions Wednesday morning, then showers and storms possible in the afternoon to evening. Low potential for a few funnel clouds north.
  • On and off showers remain Thursday, then generally dry Friday through the weekend with gradual warming.
Area forecast discussion, May 28, 5:37 AM CST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 AM CDT Wed May 28 2025

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- A period of dry conditions Wednesday morning, then showers and
  storms possible in the afternoon to evening. Low potential for
  a few funnel clouds north.

- On and off showers remain Thursday, then generally dry Friday
  through the weekend with gradual warming.

&&

.UPDATE...
Issued at 442 AM CDT Wed May 28 2025

No significant changes in the forecast from the previous issuance. a
closed upper low continues to spin overhead this morning with
height falls under 5 dam. This is what has continued to support
showers over eastern Iowa this morning. That upper low isn't
going far the next two days and will continue to support
precipitation over Iowa, this time with some convective
processes at play. SBCAPE values on the order of 100-300 J/kg
are present in soundings for much of the area which will be
enough to kick of scattered showers in peak heating hours this
afternoon. And, while these convective updrafts are going to be
low-topped, thunderstorms will be play the next two days. There
will be near-surface vorticity available because of the upper
low and the low level instability offers stretching potential.
PBL winds are also very light. As mentioned by the discussion
below, funnel clouds are possible in this setup, especially
where LCLs are lowest in northern Iowa today.

Lee cyclogenesis will spawn an MCS along its warm conveyor belt late
today, this system following the mean flow southeast and away from
Iowa. This will also inhibit deeper instability from traversing into
Iowa, giving us a low-topped, scattered thunderstorm threat not all
too dissimilar to today. There will be cloud debris across southern
Iowa tonight and have raised low temperatures into the mid 50s in
this area as this is where low temperatures in overcast conditions
have generally settled all this week. A similar thinking of funnel
cloud potential on Thursday, except more into central and southern
Iowa as the upper low drops south. Will need to monitor for fog
potential as skies clear and winds ease Thursday night, seeing that
fog is becoming commonplace across eastern Nebraska behind the
rain.

&&

.DISCUSSION...
Issued at 224 PM CDT Tue May 27 2025

Rainy conditions continue primarily across the northwest half of the
state today as scattered on and off showers pass overhead this
afternoon, thanks to the slow passage of a rather large upper level
low pressure slowly tracking east/southeast over the Upper Midwest.
Rainfall totals so far have generally remained around 0.10-0.25
inches west of I-35, though pockets of accumulations up to
0.50-0.75 inches fell over far western Iowa up to roughly 1pm.
On and off isolated showers however been occurring into central
Iowa as well, with rain accumulations so far below 0.25 inches.
Cooler temperatures also are noted across the majority of the
state, with values in the upper 50s to mid 60s, while some
clearing over southeast Iowa has allowed for warmer
temperatures in the upper 60s to low 70s. As for the rest of
today, CAM guidance overall progresses the current scattered
showers gradually eastward in slow progression through the rest
of the afternoon to evening, so have increased PoPs at least
slightly across the eastern portion of the service area to
account for that. Widespread cloud cover will limit any
significant cooling overnight into Wednesday, with lows falling
into the upper 40s west to mid 50s east.

The aforementioned system is still slated to slide into Iowa
Wednesday, becoming centered overhead, with rain chances remaining
over at least eastern Iowa early on. Otherwise, a small window of
drying conditions per short-term guidance is expected across much of
the state by mid-morning, before chances (30-50%) for additional
spotty showers return across at least the northern and eastern
portions of the state Wednesday afternoon to evening. During this
drying period, areas of clearing are signaled per HRRR and NAM
guidance over much of the area, which in turn will allow for low
level instability increasing around 200-300 J/kg with an
increase in stretching potential primarily into northern Iowa
by the afternoon to evening. These conditions, along with low
LCLs around 500-700m over northern Iowa setting up as low clouds
settle back in therefore keeps the potential of a non-zero
chance for some funnel cloud development Wednesday afternoon to
evening. Any thunderstorms that do develop however remain quite
unlikely to become severe, hence the remaining general thunder
coverage highlighted across Iowa per the Storm Prediction
Center. By Thursday, this upper level low looks to break off the
main parent circulation and track eastward out of the region,
which is suggested to result in the development of another upper
level low dropping into Iowa. An uptick in forcing for lift
south and east into Missouri/Illinois will result in more
appreciable rainfall as the signal remains for more of a MCS to
move across that area in the morning, though the majority of
Iowa generally remains dry through the morning. However, light
shower chances (20-40%) return once again, becoming scattered by
the late morning through at least the early evening before
drying. A few weak storms may occur over southern Iowa during
this time frame as well given the return of at least some
instability and lift over the area.

Dry conditions become widespread Friday as a mid-level ridge over
the western CONUS gradually shifts into the Midwest. Warmer weather
will come with this ridge as highs are expected to reach into the
upper 70s to low 80s. A weak shortwave riding the larger scale flow
Saturday remains in the long term guidance as it drops out of the
Dakotas into Nebraska/Iowa, bringing at least a low potential for
returning showers Saturday. Differences are noted between the
GFS and Euro in terms of rainfall coverage, with the GFS keeping
rainfall chances mainly over eastern Iowa, while the Euro
covers the state with more widespread QPF. Given this
information, would generally lean towards keeping the more
blanketed mentions (<20%) of PoPs across the eastern CWA
Saturday, with overall little impact as rainfall totals look to
remain under a tenth of an inch. Warmer weather settles in
Sunday into early next week as a large thermal ridge passes over
the Central Plains. High temperatures will generally range in
the low to mid 80s through next week Tuesday, with lows in the
60s.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 635 AM CDT Wed May 28 2025

Cigs trended higher this morning. Showers will linger at KMCW
and KALO most of the daytime hours. Have adjusted Prob30 groups
to reflect time of best confidence for increased shower
coverage. This time period is also when thunderstorms are most
probable, but confidence is not high enough at any one TAF site
to add thunder mentions at this point. The aforementioned
northern TAF sites may also drop to MVFR as shower coverage
maximizes. All sites will be VFR after 02z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jimenez
DISCUSSION...Bury
AVIATION...Jimenez
Hazardous weather outlook, May 28, 6:59 AM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
759 AM CDT Wed May 28 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291400-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
759 AM CDT Wed May 28 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated thunderstorms are forecast this afternoon and evening.
Severe weather is not expected, but a few weak funnel clouds may
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widely scattered thunderstorms are forecast Thursday afternoon and
evening. Severe weather is not expected, but a few weak funnel
clouds may occur.

Thunderstorm chances will return next Tuesday. Any severe weather
potential during that time will be better determined in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

In the hours before

Special weather statement, May 28, 11:15 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1215 PM CDT Wed May 28 2025

IAZ004>007-015>017-023>028-033>039-044>050-282000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook
1215 PM CDT Wed May 28 2025

..CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS TODAY...

WHAT...Funnel clouds are possible due to current atmospheric
conditions. These funnel clouds are typically brief, lower only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage.

WHERE...Northern into central Iowa.

WHEN...This afternoon.

IMPACTS...None expected.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted,
report it to the National Weather Service. If a tornado warning
becomes necessary, take appropriate action.

The radar

The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud. Local standard time, as filed.

Funnel Cloud, Franklin

When
May 28, 11:45 AM CST to 12:05 PM CST
Where
Franklin County, 0.86 mi NW of Alexander
Reported by
Public
Coordinates
42.810, -93.480

Pictures of several small funnel clouds between 12:45 and 1:05 PM via social media. None have extended very far below the cloud base.

Funnel Cloud, Story

When
May 28, 12:00 PM CST
Where
Story County, 1.54 mi E of Roland
Reported by
Public
Coordinates
42.170, -93.470

Public report of a brief funnel cloud a little east of Roland. Did not extend far below the cloud base.

Funnel Cloud, Marshall

When
May 28, 12:10 PM CST
Where
Marshall County, 0.51 mi E of Laurel
Reported by
Public
Coordinates
41.880, -92.920

Public report of a small funnel cloud received via social media. Time estimated.

Funnel Cloud, Pocahontas

When
May 28, 1:31 PM CST
Where
Pocahontas County, 5.02 mi ENE of Varina
Reported by
Public
Coordinates
42.700, -94.810

Funnel Cloud, Butler

When
May 28, 2:35 PM CST
Where
Butler County, 4.11 mi ENE of Clarksville
Reported by
Public
Coordinates
42.810, -92.600

Report via social media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253865, 1253864, 1253866, 1253867, 1253868.